Aa
A
A
A
Close
Ask a Pharmacist Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
1305597 tn?1275340046

Weight Gain and Antidepressants

Why do some antidepressants cause weight gain? What if you are eatting a 1500 calorie a day and burning the amount of calories to loose weight...do they still make you gain weight? Or is it because while on the medication you just eat more? What if you control your food intake do you still gain weight. I am on cymbalta and I am never hungry but it is giving me other bad side effects so I am afraid the doctor is going to change it and all the other options I have read about all say weight gain. I also have an eatting disorder and for me weight GAIN is not an option.
4 Responses
Avatar universal
Antidepressants generally make you loose a little weight at first, because SOME of them can cause nausea, but then some make you gain weight afterward. Part of this is because you eat more because you are happy. However, there are many options that are not known to cause weight gain. Some of these: in the SSRI family: citalopram (celexa), fluoxetine (prozac), sertraline (zoloft). Another medication that is sometimes added to SSRI in the treatment of depression is bupropion (welbutrin) and it has even been shown to cause a small weight loss over the first few months (it suppresses the appetite). However, if the eating disorder you are is either anorexia or bulimia this is not an option because during clinical trails bupropion caused a slightly increased rate of new seizures in those two eating disorders. However, if you have compulsive over eating or binge eating disorder it would be ok!
One last thing: the reason your doc choose cymbalta first is b/c its used to treat pain AND depression. Another medication in its family is venlafaxine (Effexor) and it CAN cause weight gain, and large increases in blood pressure.
1305597 tn?1275340046
so what your saying is I either get fat or deal with pain?? Fat is not an option for me. I mean talk about being depressed..that would be the end for me
Avatar universal
No. Did you read anything I said?  I told you that zoloft, celexa and prozac will NOT make you gain weight.
1305597 tn?1275340046
sorry...
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.